The more you know.
And just like that, the legalization of marijuana has taken a dark turn since doctors are getting worried about a rise in "cannabinoid hyperemesis syndrome," or CHS, Business Insider reports. The new term (that sounds like greening out) was coined in Australia after a rise in emergency-room visits from patients who experienced severe episodes of nausea and vomiting after using marijuana.
A team of physicians in the country shared the experience they had with a handful of patients who experienced similar symptoms after smoking or ingesting marijuana-- the cure being a piping hot bath, and to cease smoking and ingesting the substance altogether. The term has made its way to the U.S. where a study was published by Colorado clinicians detailing how more than 2,500 cannabis-related ER visits were made at one hospital, just after the medical legalization of the drug in 2009.
Justin Sullivan/Getty Images
The main symptoms of CHS are stomach issues, before such reactions like severe paranoia.
"To see that this was a leading reason for people coming to the ER, that was pretty striking," Andrew Monte, an associate professor of emergency medicine, who led the study, told the publication. "We have to do a better job of educating users on the fact that this phenomenon exists."